Maine, 2017

Flood in Maine, April 11 to 13, 2017

April 11 to 13, 2017 · NWS CAR · 1 event in 1 county or zone

An ice jam on the Aroostook River produced flooding in the vicinity of Fort Fairfield. Flooding developed during the afternoon of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam on the Aroostook River produced flooding in the vicinity of Fort Fairfield. Flooding developed during the afternoon of the 11th. A portion of Russell Road was closed due to the flooding. The ice jam released during the morning of the 13th allowing river levels to fall. The road was re-opened once the water receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 11, 2:46 PM EST, 29 minutes earlier.

Area forecast discussion, Apr 11, 2:46 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
346 PM EDT Tue Apr 11 2017

.SYNOPSIS...
A cold front will slowly cross the area tonight...and then
stall. Low pressure will track into the area along the stalled
front Tuesday night into Wednesday. High pressure will build
Wednesday night into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A cold front will stall across the region tonight. Low pressure
will develop later tonight south of New England then move
northward along the front late tonight and Wednesday. This
system is expect to produce showers tonight which will continue
into the Day Wednesday. Some isolated thunder storms may also
develop across coastal and interior Downeast areas Wednesday
afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Start of the short term pd wl feature sfc low departing into New
Brunswick with showers gradually coming to an end as it pulls out of
CWA by 06z. H5 trof crosses area shortly aft 12z with cyclonic flow
continuing with orographic pcpn continuing. Colder temps mvg in wl
lkly bring a few snow showers to the higher terrain in nw Aroostook
Thur mrng possibly resulting in up to one-half inch of snow.

High pressure wl build in Fri morning and with skies clearing and nw
flow contg, expect nrn zones wl briefly drop blo frzg for mins.
Highs for Fri aftn wl be similar to Thur with highs in the l/m 50s
for interior Downeast and upr 40s/nr 50 acrs the north.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The extended models are slightly out of faze at the start of the
period with the ECMWF about 6 hrs ahead of the GFS. Otherwise
they are in good agreement over the position and movement of the
major system. A high pressure ridge will dominate the weather
at the start of the period. A warm front will move through
northern Maine, Saturday afternoon, Saturday evening the cold
front (ECMWF) will move into southwest Maine, into Vermont
(GFS). EC, The cold front will move through Maine Sunday
morning. GFS, Sunday afternoon. Both models show a secondary
cold front will move through Monday morning. Northern Maine will
remain under wrap around pcpn through Monday afternoon. High
pressure will build across the area and will remain through the
end of the period.

Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the GFS solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Expect MVFR/IFR conditions tonight and Wednesday.

SHORT TERM: IFR/low MVFR expected at northern terminals Wed
aftn before improving by Thur morning, then slowly becoming VFR
Thur night. MVFR restrictions expected in southern terminals
becoming VFR Wed night. VFR through Sat then lowering again Sun
morning.

&&

.MARINE...
NEAR TERM: Have used the NAM to initialize wind grids then have
lowered model winds 10 percent to account for relatively cold
sea surface temperatures. For waves: The primary wave system
tonight and Wednesday will be longer period southerly swell
generated south of the waters. With light winds wind wave is
expected to be below 1 foot. Will use the Nearshore Wave
Prediction System to populate wave grids.

SHORT TERM: Winds and seas will remain below SCA levels through
the end of the week.

&&

.HYDROLOGY...
Persons with interests along rivers need to remain vigilant
and keep a close eye on waterways through the rest of this week.

Ice movement continues on area rivers this afternoon,
particularly across northern Maine. We have reports of an ice
jam near St. John on the St. John River near Wheelock along
Sinclair Brook. It is approx 4-5 miles long but does not appear
to be threatening any roadways attm. Open waters exist through
Grand Isle with an ice jam near Van Buren.

A 6-mile area of ice remains jammed up in the Crouseville area
on the Aroostook with water approaching Route 164. A flood
advisory remains in effect into this evening for this area
until this jam flushes. Open water exists until Dow Siding road
where sheet ice exists toward the Caribou dam. Near Ft
Fairfield ice continues to flow smoothly toward the
international border. Near Island Falls, ice is elevating water
along the Dyer Brook with the Route 2 bridge closed as a
precaution.

River forecasts indicating only the Mattawamkeag climbing above
minor flood Wed night, with other rivers along the Penobscot
cresting just below minor Wed aftn or Wed night. The ice jam
on the Pleasant River between Brownville and Milo has not
changed much, as no impacts have been reported.

Ice movement and break up will continue over the next 24-48
hours. Temperatures will not drop below freezing until late
Thursday night, so snowmelt will continue over the next few
days. Ice will likely flush out of all rivers by Wednesday or
Thursday.

A Flood Watch has been issued for areas north of a Bangor-
Topsfield line tonight through Wed night, with ice jam impacts
expected across the north, with mainly open water flooding in
the Bangor region and Upper Penobscot Valley. Rainfall expected
to average between 0.5 and 0.75 inches through Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from 8 PM EDT this evening through late Wednesday
     night for MEZ001>006-010-011-015-031-032.
MARINE...None.

&&

Near Term...Mignone
Short Term...Farrar
Long Term...Norton
Aviation...Mignone/Farrar
Marine...Mignone/Farrar
Hydrology...Farrar
Hazardous weather outlook, Apr 11, 2:07 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
307 PM EDT Tue Apr 11 2017

MEZ001>006-010-011-015-031-032-121915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
307 PM EDT Tue Apr 11 2017

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ016-017-029-030-121915-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
307 PM EDT Tue Apr 11 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ050>052-121915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
307 PM EDT Tue Apr 11 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 11, 3:15 PM EST to April 13, 6:30 AM EST
Where
Aroostook County, 1.11 mi E of Ft Fairfield to 0.65 mi NNE of Ft Fairfield
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.768, -67.797

An ice jam on the Aroostook River produced flooding in the vicinity of Fort Fairfield. The flooding led to the closure of a portion of Russell Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682811.